Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS Green Bay, WI

July 18, 2020Forest County, Lincoln County, Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 18, 2020, 4:47 AM CDT for Forest County, Lincoln County, Oneida County, Wisconsin. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2020, 4:47 AM CDT (09:47 UTC)
Expired
Jul 18, 2020, 5:16 AM CDT
In force
29 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Forest County, WI, Lincoln County, WI, Oneida County, WI

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:16 AM CDTTSTM WND DMGSugar Camp, WITREES REPORTED DOWN. RELAYED VIA LAW ENFORCEMENT
Jul 18, 5:16 AM CDTTSTM WND DMGThree Lakes, WITREE DOWN. RELAYED VIA LAW ENFORCEMENT
Jul 18, 5:23 AM CDTTSTM WND DMGThree Lakes, WITREES DOWN. RELAYED VIA LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 10:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

010 
WUUS53 KGRB 180947
SVRGRB
WIC041-069-085-181030-
/O.NEW.KGRB.SV.W.0032.200718T0947Z-200718T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
447 AM CDT Sat Jul 18 2020

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Southwestern Forest County in northeastern Wisconsin...
  Northeastern Lincoln County in north central Wisconsin...
  Eastern Oneida County in north central Wisconsin...

* Until 530 AM CDT.

* At 446 AM CDT, a severe thunderstorm was located near Newbold, or
  near Rhinelander, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rhinelander around 450 AM CDT.
  Crystal Lake Scout Reservation around 455 AM CDT.
  Headwaters Wilderness around 525 AM CDT.

Other locations impacted by this severe thunderstorm include Mc
Naughton, Gagen, Luna-White Deer Campground, Scott Lake-Shelp Lake
Natural Area, Harshaw, Starks, Crescent Corner, Clearwater Lake,
Argonne and Jeffris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4575 8974 4586 8925 4586 8918 4588 8918
      4590 8913 4589 8905 4591 8905 4592 8892
      4554 8886 4546 8966
TIME...MOT...LOC 0946Z 251DEG 40KT 4564 8952 

HAIL...1.00IN
WIND...60MPH
 
$$

Eckberg
2 follow-up statements
287 
WWUS53 KGRB 181000
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
500 AM CDT Sat Jul 18 2020

WIC041-069-085-181030-
/O.CON.KGRB.SV.W.0032.000000T0000Z-200718T1030Z/
Forest WI-Lincoln WI-Oneida WI-
500 AM CDT Sat Jul 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHWESTERN FOREST...NORTHEASTERN LINCOLN AND EASTERN ONEIDA
COUNTIES...

At 459 AM CDT, a severe thunderstorm was located near Crystal Lake
Scout Reservation, or near Rhinelander, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Headwaters Wilderness around 525 AM CDT.

Other locations impacted by this severe thunderstorm include Mc
Naughton, Gagen, Luna-White Deer Campground, Scott Lake-Shelp Lake
Natural Area, Starks, Crescent Corner, Clearwater Lake, Argonne,
Goodnow and Sugar Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows. Campers should seek sturdy shelter until the storms pass. 

&&

LAT...LON 4575 8967 4586 8925 4586 8918 4588 8918
      4590 8913 4589 8905 4591 8905 4592 8892
      4554 8886 4549 8958
TIME...MOT...LOC 0959Z 254DEG 40KT 4568 8931 

HAIL...0.75IN
WIND...60MPH
 
$$

Eckberg
129 
WWUS53 KGRB 181016
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
516 AM CDT Sat Jul 18 2020

WIC041-069-085-181025-
/O.CAN.KGRB.SV.W.0032.000000T0000Z-200718T1030Z/
Forest WI-Lincoln WI-Oneida WI-
516 AM CDT Sat Jul 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FOREST...
NORTHEASTERN LINCOLN AND EASTERN ONEIDA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and 
heavy rain are still possible thunderstorms moving across the 
region through 6 am this morning. 

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Wisconsin.

LAT...LON 4575 8967 4586 8925 4586 8918 4588 8918
      4590 8913 4589 8905 4591 8905 4592 8892
      4554 8886 4549 8958
TIME...MOT...LOC 1015Z 251DEG 40KT 4574 8906 

$$

Eckberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:03 AM CDT, 44 minutes earlier.

Area forecast discussion, Jul 18, 4:03 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
403 AM CDT Sat Jul 18 2020

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 400 AM CDT Sat Jul 18 2020

The Mesoscale Convective Complex moving across Northwest Wisconsin
should weaken as it moves east into drier air and weaker low level
wind field. It should weaken further after sunrise as the cloud
tops warm.

What happens after that is the 64,000 question. The ECMWF forecasts
an east west line of convection to form in the early afternoon
from Wausau to Green Bay, probably along the outflow boundary from
the MCS this morning. That would seem plausible, but none of the
other models forecast that, and it seems like there might be
enough convective inhibition to keep it from happening. Thus, went
with a mostly dry forecast after 15z until convection forms
across northwest Wisconsin again during the early evening hours.

If the above reasoning is correct, there should be a decent amount
of sunshine this afternoon across much of the area, causing temperatures
to rise into the upper 80s to low 90s with tropical dewpoints in
the low to mid 70s. This should add up to heat indices of 100 to
105 across central and east central Wisconsin and in the 90s up
north. Northern Door County would be the best place to escape the
heat.

A stronger upper trough and surface cold front will approach
northwest Wisconsin in the late afternoon, and produce a line or
convective complex that moves into northcentral Wisconsin in the
early evening and across the rest of the area overnight. Think
these storms have more severe thunderstorm potential as they will
be moving into a very unstable environment with decent shear.
While any form of severe weather looks possible, damaging winds
seem to be the biggest threat.

Sunday should be a breezy and cooler day, with temperatures closer
to normal for this time of the year. Scattered showers would be
ending shortly after sunrise in the eastern counties if they
haven't already. Highs will be a few degrees above normal with
much lower dewpoints.

.LONG TERM...Sunday Night Through Friday
Issued at 400 AM CDT Sat Jul 18 2020

With the severe focused weather now in the short term part of the
forecast, attention turns to the upcoming week which will feature
broad zonal flow and several weaker passing systems.

Sunday night through Monday...Dry conditions will extend through
the beginning of the extended period as weak high pressure keeps
the area dry through much of Monday. The next weak shortwave is
expected to move through the region Monday night into Tuesday.
Instability and severe parameters appear to be fairly limited with
this system, but precipitable water again ranges between 1-1.25
inches, so a few areas of heavy rainfall are possible.
Temperatures during the early extended will head back closer to
normal, with highs in the middle 70s to middle 80s.

Tuesday...Models bring a surface low up into the region behind the
shortwave, keeping active weather in place through much of
Tuesday. Instability and shear are still fairly unimpressive at
this time, but moisture will be plentiful, so another heavy
rainfall risk is expected.

Rest of the extended...High pressure builds back in for the
midweek, but will be relatively short lived due to the fairly
progressive pattern we are in. The next shortwave will arrive by
the end of the work week, and bring in another shot at some active
weather in the region. Temperatures through this period will stick
fairly close to normal, ranging from the lower to middle 80s.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1132 PM CDT Fri Jul 17 2020

The main concern for this TAF issuance will be timing of
convection after midnight into Saturday morning. Hi-Res models
continue to push a line of convection into central Wisconsin
around 9Z-10Z then reaching eastern Wisconsin by 11Z-13Z. Some of
the storms may maintain intensity into the early morning hours
with strong/damaging winds possible. Have included a tempo group
with increased wind gusts with a quick shift to the west/northwest
for the central WI TAF sites (RHI/AUW/CWA). Farther east, into
the ATW/GRB/MTW TAF sites, the storms will arrive closer around
after daybreak. The main question for those sites will be how
broken the line is and how much intensity remains. Many of the Hi-
Res models have the storm breaking up around that time period.
Within any of the stronger storms, MVFR/IFR conditions will be
possible with visibility and ceiling height reductions. Much of
the rest of the day Saturday will see scattered CU with little
precipitation expected after the morning round of storms as temp
inversion remains in place. This may lead to some LLWS in the
evening over the eastern TAF sites. The next chance will likely
move in Saturday evening into the night once again. Some of those
storms could be strong to severe. This would mainly impact the
RHI/AUW/CWA TAF sites at the end of this TAF issuance.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for WIZ020-021-030-031-035>040-045-048>050-074.

Beach Hazards Statement from 1 PM CDT this afternoon through
Sunday morning for WIZ022-040-050.
&&

SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......Cooley
Hazardous weather outlook, Jul 18, 4:26 AM CDT, 21 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
426 AM CDT Sat Jul 18 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-190930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
426 AM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

Heat indices of 95 to 105 this afternoon could make prolonged outdoor
activities hazardous. A Heat Advisory has been issued for central,
east central and portions of northeast Wisconsin.

Severe thunderstorms are possible this evening and overnight. While
large hail and isolated tornadoes are possible, damaging winds are
likely the greatest threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible at times in the upcoming work week,
mainly Tuesday and again around Thursday. It is too early to
determine whether these storms will be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight.

LMZ521-522-541>543-190930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
426 AM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Gusty south winds and large waves could make conditions hazardous
for small craft in the Lake Michigan nearshore waters this afternoon
and evening. Thunderstorms could also pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazardous weather is low.

RDM/Uhlmann

In the hours before

Special weather statement, Jul 18, 3:25 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Green Bay WI
325 AM CDT Sat Jul 18 2020

WIZ005-010-018-180915-
Vilas WI-Oneida WI-Lincoln WI-
325 AM CDT Sat Jul 18 2020

...STRONG THUNDERSTORMS MOVING INTO NORTH-CENTRAL WISCONSIN EARLY
THIS MORNING...

At 325 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ironwood to near Rice Lake. Movement was
east at 40 mph.

Winds to around 40 mph, frequent lightning and torrential rainfal
will be possible with these storms. Campers should seek sturdy
shelter until the storms pass.

Locations impacted include...
Lac Du Flambeau, Boulder Junction, Winchester, Border Lakes Natural
Area, Tripoli, Squirrel Lake, Johnson Lake Barrens Natural Area,
Willow Lake, Rainbow Flowage and Willow Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Wisconsin.

LAT...LON 4615 8914 4526 9004 4598 9005 4598 8993
      4628 8993 4630 8990
TIME...MOT...LOC 0821Z 269DEG 36KT 4660 8950 4531 9088

Eckberg
Special weather statement, Jul 18, 3:54 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Green Bay WI
354 AM CDT Sat Jul 18 2020

WIZ005-010-018-180945-
Vilas WI-Oneida WI-Lincoln WI-
354 AM CDT Sat Jul 18 2020

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF NORTH-CENTRAL
WISCONSIN EARLY THIS MORNING...

At 354 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bruce Crossing to Manitowish Waters to
Phillips to 7 miles north of Boyd. Movement was east at 35 mph.

Wind gusts up to 45 mph, torrential rainfall and frequent lightning
strikes will be possible with these storms.

Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Tomahawk, Newbold, Boulder
Junction, Woodboro, Gilbert, Tripoli and Squirrel Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
north central Wisconsin.

LAT...LON 4614 8909 4598 8911 4528 8981 4529 9005
      4587 9004 4623 8958
TIME...MOT...LOC 0851Z 269DEG 31KT 4649 8910 4506 9104

Eckberg
Special weather statement, Jul 18, 4:24 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
424 AM CDT Sat Jul 18 2020

WIZ005-010-011-018-019-030-181015-
Langlade WI-Vilas WI-Marathon WI-Oneida WI-Forest WI-Lincoln WI-
424 AM CDT Sat Jul 18 2020

...STRONG THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN EARLY
THIS MORNING...

At 424 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Paulding to near Willow
Reservoir to near Tripoli to near Lake Wissota. Movement was east at
40 mph.

Wind gusts to 45 mph, torrential rainfall and frequent lightning
strikes will be possible with these storms.

Locations impacted include...
Rhinelander, Eagle River, Minocqua, Tripoli, Merrill, Tomahawk,
Newbold, Abbotsford, Harrison, Phelps, Woodboro and Parrish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central and north central Wisconsin.

LAT...LON 4503 9031 4504 9020 4512 9020 4512 9004
      4557 9004 4568 8991 4622 8953 4614 8909
      4602 8882 4603 8878 4602 8878 4602 8869
      4596 8867 4543 8919 4480 9032
TIME...MOT...LOC 0921Z 269DEG 36KT 4635 8904 4570 8981 4550 9005 4486
9122

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:25 AM CDTSpecial Weather StatementGRBVilas50 min
Jul 18, 3:54 AM CDTSpecial Weather StatementGRBOneida, Vilas51 min
Jul 18, 4:24 AM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas51 min
Jul 18, 5:19 AM CDTSevere Thunderstorm WarningGRBLincoln, Marathon26 min
Jul 18, 5:53 AM CDTSevere Thunderstorm WarningGRBForest, Langlade, Menominee, Oconto, Shawano52 min
Jul 18, 6:11 AM CDTSevere Thunderstorm WarningGRBMarinette, Oconto64 min
Jul 18, 6:30 AM CDTSpecial Marine WarningGRB90 min
Jul 18, 7:11 AM CDTSpecial Marine WarningGRB86 min
Jul 18, 7:13 AM CDTSevere Thunderstorm WarningGRBDoor, Kewaunee47 min
Jul 18, 8:02 AM CDTSpecial Marine WarningGRB38 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.